Tennessee, 2022Winter Storm and Winter Weather in Tennessee, January 15 to 16, 2022
January 15 to 16, 2022 · NWS OHX · 30 events in 30 counties and zones
Rain overspread Middle Tennessee during the evening hours on January 15, with the rain mixing with and changing to snow on the morning of January 16 before ending by that evening. Widespread snowfall fell across the area, but snow totals varied wildly and ranged from less than 1 inch to as much as 9 inches.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain overspread Middle Tennessee during the evening hours on January 15, with the rain mixing with and changing to snow on the morning of January 16 before ending by that evening. Widespread snowfall fell across the area, but snow totals varied wildly and ranged from less than 1 inch to as much as 9 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 15, 10:38 PM CST, 22 minutes earlier.
Area forecast discussion, Jan 15, 10:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1038 PM CST Sat Jan 15 2022
.UPDATE...
FOR 06Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Light rain continues to drift northward at update time this
evening, blanketing a good portion of Middle TN. Temperatures for
almost everyone are in the upper 30s to low 40s, but very slowly,
we're starting to see some colder temperatures invade our far
northwest counties. One or two reports of sleet have already come
in from Dover and we can expect this kind of a wintry mix to
continue to spread southward through the nighttime hours,
especially as the rain evaporates and helps cool the air column
across the mid-state.
I have no reason to change anything from the earlier forecast
package. Temperatures and PoPs are on track. Latest hi-res
guidance continues to show pockets of heavy snowfall tomorrow as
we deal with banding and even the potential for some convective
snow showers. This will beef up snowfall rates to 2+ inches/hr and
likely give several areas quite a bit of snow. While the Plateau
still looks to bear the brunt of this winter weather system, there
are indications that several spots south of I-40 will see more
snow than we're currently forecasting. Where these heavy pockets
will occur is the main question.
Messaging hasn't changed from last night: don't focus on amounts.
Wintry weather, and probably quite a bit of it is going to get
dumped across a good portion of the mid-state tomorrow. This is
going to lead to major travel impacts and while we're lucky Monday
is a holiday, which should take many off the roads, the other half
of us will be dealing with a messy situation. Monday still looks
cloudy, so even if we reach into the mid-30s, without sunshine,
roads are going to be bad until Tuesday.
&&
.AVIATION...
06Z TAF DISCUSSION.
Flying conditions are expected to deteriorate over the next 6
hours with flight categories ranging from MVFR down to LIFR
through the majority of the TAF period. Expect for scattered rain
to slowly become a rain/snow mix between 06Z and 12Z before
transitioning to mainly snow after 12Z. There is a possibility
that a rain/snow mix could re-develop between 16Z and 22Z, but
confidence is low so have left as -SN for now. Should begin to see
clearing of any falling wintry precip at CKV after ~19Z, BNA/MQY
after ~00Z, and CSV after ~03Z.
Winds will slowly shift from the northeast to the northwest
across the area through the daytime hours.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST Sunday night for Clay-
Cumberland-De Kalb-Fentress-Grundy-Jackson-Overton-Pickett-
Putnam-Van Buren-Warren-White.
Winter Storm Warning until 6 PM CST Sunday for Bedford-Cannon-
Cheatham-Coffee-Davidson-Dickson-Giles-Hickman-Humphreys-
Lawrence-Lewis-Macon-Marshall-Maury-Perry-Robertson-Rutherford-
Smith-Sumner-Trousdale-Wayne-Williamson-Wilson.
Winter Weather Advisory until 3 PM CST Sunday for Houston-
Montgomery-Stewart.
&&
DISCUSSION......Unger
AVIATION........Adcock
Hazardous weather outlook, Jan 15, 5:36 AM CST, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
536 AM CST Sat Jan 15 2022
TNZ005>011-023>034-056>066-075-077>080-093>095-161000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
536 AM CST Sat Jan 15 2022
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
Initial rain showers today will transition to a rain/snow mixture as
late evening hours progress with a change over to all snow
overnight. A Winter Storm Watch is in effect at 6 PM CST tonight for
entire mid state. Total snowfall accumulation amounts tonight will
range from around a half of an inch to around two and a half inches,
with locally higher amounts possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Snow showers will continue through Sunday before eventually tapering
off across eastern portions of mid state Sunday evening. A Winter
Storm Watch will remain in effect until 6 PM CST Sunday. An
additional around one up to around five inches of snowfall
accumulation is likely across mid state region, with locally
higher amounts possible. Total snowfall accumulation amounts
tonight through Sunday afternoon will range three to seven
inches with locally higher amounts possible.
Major travel impacts are likely. There are still uncertainties
concerning exact strength and track of this storm system and this
will determine which locations receive heaviest amounts. Please
keep up with the latest forecasts especially if you have travel
plans across Middle Tennessee or any surrounding regions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed for snowfall accumulation
reports. Please relay any snowfall accumulation reports to the NWS
while following all local, state, and CDC guidelines.
JB Wright
Winter Weather, Montgomery
- When
- January 15, 11:00 PM CST to January 16, 10:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
Up to 2 inches of snow fell across the county. CoCoRaHS station Clarksville 9.3 ESE measured 2.0 inches of snow, and CoCoRaHS station Clarksville 10.2 WSW measured 1.0 inch of snow.
Winter Weather, Robertson
- When
- January 16, 12:00 AM CST to 4:00 PM CST
- Where
- Robertson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.526, -86.871 (the zone’s center; the record gives no point)
Up to 1 inch of snow fell across the county. CoCoRaHS station Ridgetop 3.8 SW measured 1.0 inches of snow.
Winter Weather, Dickson
- When
- January 16, 12:00 AM CST to 3:00 PM CST
- Where
- Dickson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.149, -87.357 (the zone’s center; the record gives no point)
Up to around 2 inches of snow fell across the county. CoCoRaHS station Vanleer 2.8 SE measured 2.1 inches of snow, and CoCoRaHS station Dickson 12.7 NW measured 1.5 inches of snow.
Winter Weather, Perry
- When
- January 16, 12:00 AM CST to 3:00 PM CST
- Where
- Perry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.643, -87.859 (the zone’s center; the record gives no point)
Up to 3 inches of snow fell across the county. The COOP observer in Lobelville measured 3.0 inches of snow.
Winter Weather, Cheatham
- When
- January 16, 1:00 AM CST to 3:00 PM CST
- Where
- Cheatham forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.261, -87.087 (the zone’s center; the record gives no point)
Up to 1 inch of snow fell across the county. CoCoRaHS station Kingston Springs 2.8 WNW measured 0.9 inches of snow, and CoCoRaHS station Kingston Springs 2.8 WNW measured 0.6 inches of snow.
Winter Weather, Sumner
- When
- January 16, 2:00 AM CST to 5:00 PM CST
- Where
- Sumner forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
Up to 2 inches of snow fell across the county. CoCoRaHS station Westmoreland 5.4 NNE measured 2.0 inches of snow, and CoCoRaHS station Bethpage 4.5 NW measured 1.6 inches of snow.
Winter Weather, Davidson
- When
- January 16, 3:00 AM CST to 4:00 PM CST
- Where
- Davidson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Up to 2.5 inches of snow fell across the county. CoCoRaHS station Brentwood 2.8 NNE measured 2.5 inches of snow, CoCoRaHS station Hermitage 2.6 E measured 1.2 inches of snow, and CoCoRaHS station Goodlettsville 1.5 W measured 0.7 inches of snow. Nashville International Airport officially measured 1.4 inches of snow.
Winter Weather, Smith
- When
- January 16, 3:00 AM CST to 4:00 PM CST
- Where
- Smith forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.251, -85.957 (the zone’s center; the record gives no point)
Up to 3 inches of snow fell across the county. CoCoRaHS station Carthage 2.8 WSW measured 2.8 inches of snow, CoCoRaHS station Carthage 8.7 NNE measured 2.3 inches of snow, and CoCoRaHS station Elmwood 4.5 NNE measured 2.2 inches of snow.
Winter Weather, Dekalb
- When
- January 16, 3:00 AM CST to 4:00 PM CST
- Where
- Dekalb forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.980, -85.833 (the zone’s center; the record gives no point)
Up to 3 inches of snow fell across the county. The COOP observer in Smithville measured 3.0 inches of snow. CoCoRaHS station Dowelltown 5.8 NE measured 2.0 inches of snow, CoCoRaHS station Smithville 4.9 WSW measured 1.8 inches of snow, and CoCoRaHS station Silver Point 3.0 SSE measured 1.3 inches of snow.
Winter Weather, White
- When
- January 16, 3:00 AM CST to 4:00 PM CST
- Where
- White forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.926, -85.455 (the zone’s center; the record gives no point)
Up to 2 inches of snow fell across the county. CoCoRaHS station Sparta 4.6 NE measured 1.7 inches of snow, and CoCoRaHS station Sparta 8.6 NW measured 1.5 inches of snow. The COOP observer in Sparta measured 1.5 inches of snow.
Winter Weather, Cannon
- When
- January 16, 3:00 AM CST to 4:00 PM CST
- Where
- Cannon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.809, -86.062 (the zone’s center; the record gives no point)
Up to 3 inches of snow fell across the county. CWOP reports indicated 3 inches of snow fell on Short Mountain. CoCoRaHS station Woodbury 4.0 SE measured 2.3 inches of snow, and CoCoRaHS station Centertown 9.0 WSW measured 1.0 inch of snow.
Winter Weather, Marshall
- When
- January 16, 3:00 AM CST to 4:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
Up to 2 inches of snow fell across the county. Social media reports indicated 2 inches of snow fell in Chapel Hill. CoCoRaHS station Lewisburg 5.1 SW measured 0.5 inches of snow, and CoCoRaHS station Lewisburg 6.2 SSE measured 0.5 inches of snow.
Winter Weather, Bedford
- When
- January 16, 3:00 AM CST to 4:00 PM CST
- Where
- Bedford forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.514, -86.459 (the zone’s center; the record gives no point)
Up to 1 inch of snow fell across the county. CoCoRaHS station Bell Buckle 2.0 SE measured 1.0 inch of snow, CoCoRaHS station Petersburg 7.3 N measured 1.0 inch of snow, and CoCoRaHS station Shelbyville 7.5 NW measured 0.7 inches of snow.
Winter Weather, Coffee
- When
- January 16, 3:00 AM CST to 4:00 PM CST
- Where
- Coffee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
Up to 2 inches of snow fell across the county. CoCoRaHS station Manchester 2.6 WNW measured 2.0 inches of snow, CoCoRaHS station Manchester 6.5 ENE measured 2.0 inches of snow, and CoCoRaHS station Manchester 2.4 NNW measured 1.5 inches of snow.
Winter Storm, Wilson
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Wilson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
Up to 3.5 inches of snow fell across the county. CoCoRaHS station Lebanon 10.5 ENE measured 3.2 inches of snow, CoCoRaHS station Lebanon 11.5 SSE measured 2.3 inches of snow, and CoCoRaHS station Lebanon 8.4 SSW measured 1.5 inches of snow. NWS Nashville measured 1.7 inches of snow.
Winter Storm, Clay
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.551, -85.544 (the zone’s center; the record gives no point)
Up to 6 inches of snow fell across the county. CoCoRaHS station Byrdstown 2.8 SSW measured 5.9 inches of snow.
Winter Storm, Overton
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Overton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
Up to 5 inches of snow fell across the county. CoCoRaHS station Livingston 1.9 NNW measured 5.0 inches of snow, and CoCoRaHS station Livingston 4.1 WSW measured 3.0 inches of snow.
Winter Storm, Fentress
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Fentress forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
Up to 9 inches of snow fell across the county. CoCoRaHS station Jamestown 12.9 S measured 5.3 inches of snow. Social media reports indicated 8.8 inches of snow fell 6 miles ENE of Clarkrange, and 5 inches of snow fell in Allardt.
Winter Storm, Putnam
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Up to 3.5 inches of snow fell across the county. CoCoRaHS station Cookeville 1.0 SW measured 3.2 inches of snow, CoCoRaHS station Cookeville 4.6 WNW measured 2.5 inches of snow, and CoCoRaHS station Baxter 2.6 S measured 1.5 inches of snow.
Winter Storm, Cumberland
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Cumberland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
Up to 4.5 inches of snow fell across the county. CoCoRaHS station Crossville 6.9 S measured 4.2 inches of snow, CoCoRaHS station Fairfield Glade 0.1 NNW measured 4.1 inches of snow, and CoCoRaHS station Crossville 7.2 SE measured 4.0 inches of snow.
Winter Storm, Hickman
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Hickman forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.803, -87.473 (the zone’s center; the record gives no point)
Up to 4.5 inches of snow fell across the county. CoCoRaHS station Bon Aqua 3.0 ESE measured 4.0 inches of snow. Social media reports indicated 4.3 inches of snow fell 4 miles ESE of Bon Aqua, and 3.5 inches of snow fell in Bon Aqua.
Winter Storm, Williamson
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Williamson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.894, -86.899 (the zone’s center; the record gives no point)
Up to 6 inches of snow fell across the county. CoCoRaHS station Brentwood 2.7 SSE measured 5.5 inches of snow, CoCoRaHS station Nolensville 2.4 SW measured 5.2 inches of snow, and CoCoRaHS station Spring Hill 3.3 ENE measured 4.0 inches of snow. Social media reports indicated 2.5 inches of snow fell in Franklin, and 2.5 inches of snow fell in College Grove.
Winter Storm, Rutherford
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Rutherford forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
Up to 4 inches of snow fell across the county. CoCoRaHS station Murfreesboro 8.7 E measured 4.0 inches of snow, CoCoRaHS station Christiana 3.0 W measured 3.1 inches of snow, and CoCoRaHS station Rock Vale 4.5 S measured 2.5 inches of snow. Social media reports indicated 2.3 inches of snow fell in Murfreesboro.
Winter Storm, Warren
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Warren forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.679, -85.778 (the zone’s center; the record gives no point)
Up to 6 inches of snow fell across the county. CoCoRaHS station Mcminnville 8.5 ESE measured 5.5 inches of snow, and CoCoRaHS station Morrison 1.9 SSW measured 1.5 inches of snow.
Winter Storm, Grundy
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Grundy forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.388, -85.723 (the zone’s center; the record gives no point)
Up to 6 inches of snow fell across the county. CoCoRaHS station Beersheba Springs 2.1 ENE measured 4.4 inches of snow. Social media reports indicated 5.5 inches of snow fell 3 miles WNW of Tracy City, and 4.5 inches of snow fell 2 miles north of Monteagle. The COOP observer in Coalmont measured 3.0 inches of snow.
Winter Storm, Lewis
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Lewis forecast zone
- Reported by
- Social Media
- Coordinates
- 35.527, -87.493 (the zone’s center; the record gives no point)
Up to 9 inches of snow fell across the county. CoCoRaHS station Hohenwald 2.2 SE measured 7.3 inches of snow. Social media reports indicated 9 inches of snow fell in Hohenwald.
Winter Storm, Maury
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Maury forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.617, -87.077 (the zone’s center; the record gives no point)
Up to 8 inches of snow fell across the county. CoCoRaHS station Hampshire 2.7 SW measured 8.0 inches of snow, CoCoRaHS station Columbia 1.2 SSW measured 3.5 inches of snow, and CoCoRaHS station Columbia 6.6 NNE measured 1.7 inches of snow. Social media reports indicated 7.5 inches of snow fell 7 miles WNW of Mount Pleasant.
Winter Storm, Wayne
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.240, -87.788 (the zone’s center; the record gives no point)
Up to 4.5 inches of snow fell across the county. CoCoRaHS station Waynesboro 4.7 WSW measured 4.2 inches of snow.
Winter Storm, Lawrence
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Social Media
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
Up to 5 inches of snow fell across the county. Social media reports indicated 5 inches of snow fell in Summertown.
Winter Storm, Giles
- When
- January 16, 3:00 AM CST to 6:00 PM CST
- Where
- Giles forecast zone
- Reported by
- Social Media
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
Up to 5 inches of snow fell across the county. Social media reports indicated 5 inches of snow fell in Lynnville.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, January 15 to 16, 20222 deaths · 1 injured · 2 events
- Winter Weather in Texas, January 15 to 16, 20221 death · 3 injured · 11 events
- Tsunami in California, January 15, 2022$9.5 million · 2 events
- Wildfire and High Wind in Texas, January 15, 2022$1.5 million · 51 kt wind · 10 events
- Flooding in Puerto Rico, January 15, 2022$30,000 · 2 events
- Winter Storm and Heavy Snow in Arkansas, January 15 to 16, 202222 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 15 to 16, 202250 kt wind · 22 events
- Heavy Snow and Winter Weather in Missouri, January 15, 20221 injured · 13 events
- Heavy Snow and Winter Weather in Mississippi, January 15 to 16, 202217 events
- High Wind in Kansas, January 15, 202256 kt wind · 14 events
- Extreme Cold in New York, January 15, 202212 events
- Heavy Snow in North Carolina, January 15 to 16, 202210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006303, 1006304, 1006306, 1006312, 1006307, 1006305, 1006308, 1006309, 1006310, 1006311, 1006313, 1006314, 1006315, 1006316, 1006317, 1006318, 1006319, 1006320, 1006321, 1006322, 1006323, 1006324, 1006325, 1006326, 1006327, 1006328, 1006329, 1006330, 1006331, 1006332.